Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 218, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2017, 11:49 AM CDT for Garfield County, Holt County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 11:49 AM CDT (16:49 UTC)
- Expired
- Aug 15, 2017, 12:30 PM CDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Garfield County, NE, Holt County, NE
The radar
The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 11:55 AM CDT | HAIL 1 | 13 Sw Amelia, NE | |
| Aug 15, 11:55 AM CDT | HAIL 1.5 | 12 Ssw Amelia, NE | |
| Aug 15, 12:35 PM CDT | HAIL 1 | 3 W Amelia, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
318
WUUS53 KLBF 151649
SVRLBF
NEC071-089-151730-
/O.NEW.KLBF.SV.W.0218.170815T1649Z-170815T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1149 AM CDT TUE AUG 15 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
North central Garfield County in north central Nebraska...
Southwestern Holt County in north central Nebraska...
* Until 1230 PM CDT
* At 1149 AM CDT, a severe thunderstorm was located 10 miles south of
Amelia, or 21 miles north of Burwell, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Chambers, Amelia, Sunfish Lake and Carson Lake.
This includes Highway 281 between mile markers 163 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4196 9904 4213 9921 4243 9887 4219 9858
TIME...MOT...LOC 1649Z 229DEG 19KT 4208 9904
HAIL...1.50IN
WIND...<50MPH
$$
JWS1 follow-up statement
855
WWUS53 KLBF 151712
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1212 PM CDT TUE AUG 15 2017
NEC071-151721-
/O.CAN.KLBF.SV.W.0218.000000T0000Z-170815T1730Z/
Garfield NE-
1212 PM CDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GARFIELD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4208 9893 4209 9904 4213 9921 4243 9887
4219 9858
TIME...MOT...LOC 1711Z 209DEG 24KT 4216 9895
$$
NEC089-151730-
/O.CON.KLBF.SV.W.0218.000000T0000Z-170815T1730Z/
Holt NE-
1212 PM CDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHWESTERN HOLT COUNTY...
At 1211 PM CDT, a severe thunderstorm was located near Amelia, or 26
miles southwest of O'neill, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Chambers, Amelia and Sunfish Lake.
This includes Highway 281 between mile markers 164 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4208 9893 4209 9904 4213 9921 4243 9887
4219 9858
TIME...MOT...LOC 1711Z 209DEG 24KT 4216 9895
HAIL...1.50IN
WIND...<50MPH
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:01 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 15, 10:01 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 1001 AM CDT Tue Aug 15 2017 .SYNOPSIS... Issued at 344 AM CDT Tue Aug 15 2017 H5 analysis from earlier this evening had a low amplitude ridge across the central CONUS. West of this feature, a closed low was located over western Alberta, with a trough extending sw of this feature into northern Nevada. Overnight, a lead disturbance continues to track across southern South Dakota and northern Nebraska and has led to showers and thunderstorms. Some of these were producing heavy rain, especially across north eastern portions of the forecast area. Current radar imagery, has a meso vort over southern Brown county with a second over eastern Todd county in South Dakota. Under mostly cloudy skies, 3 AM CDT readings were generally in the middle 60s to lower 70s. && .UPDATE... Issued at 952 AM CDT Tue Aug 15 2017 A check on the HRRR which has been performing quite well since Saturday suggests heavy rain and flooding are quite possible this afternoon through Wednesday morning. Heavy rain...1 to 2 inches fell across ncntl Neb last night. WPC suggests a good portion of the forecast area could experience some level of flooding over the next 24 hours. The Flash Flood Watch has been expanded. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Tue Aug 15 2017 Precipitation chances over the next 24 hours is the main forecast concern. For today: With good agreement between the HRRR and WARW, precipitation is expected to move out of the forecast area by mid morning with limited clearing expected to develop by this afternoon. By this afternoon, a surface boundary will become established from north central Nebraska south into southwestern Nebraska. Along and east of this boundary, SB CAPES of 3000 to 4500 J/KG are noted at 21z this afternoon, with little or no cap present by this time. Am expecting convection to develop sometime after 4 PM CDT INVOF of the surface boundary. Wind shear along the boundary is meager at this point and on the order of 15 to 25 KTS this afternoon. With K indexes along the boundary in excess of 45 this afternoon, and high PWATS, heavy rain will be a concern this afternoon and evening. The inherited forecast has a flash flood watch for Custer county and this still looks viable, given the degree of moisture and forecast model qpf's tonight. Showers and thunderstorms will continue well after dark tonight as a decent low level jet develops from northern Kansas into central Nebraska. Will continue with thunderstorm chances overnight with the highest pops in the east. .LONG TERM...(Wednesday through Monday) Issued at 344 AM CDT Tue Aug 15 2017 After a stout H5 shortwave passes through Nebraska on Wednesday and a more subtle shortwave on Thursday, the flow aloft wobbles between zonal and northwesterly. The main surface features include a fropa early Wednesday morning, a fairly weak cool front passage on Friday, and a Black Hills low and associated trough Sunday into Monday. The best widespread precip chances over the next week appear to be Wednesday due to residual moisture in the mid levels and sufficient lift in the low levels. The shortwave late Thursday will be fairly quick moving, and soundings indicate limited moisture below 700mb. However, a 25kt LLJ will provide some convergence, and elevated CAPE will support convective activity to keep at least chc PoP mention. Soundings suggest too much dry air below 700mb on Friday to support measureable rainfall. The sfc low and trough over the weekend point toward diurnally-driven convection with abundant CAPE in the evenings and a 35+kt LLJ at night. Early indications for solar eclipse totality early Monday afternoon are dry across western Nebraska. Temperatures will be near to slightly below normal through Friday due to periodic precip chances and predominantly northwest flow in the low levels. H85 temps struggle to reach 20C during the period. Over the weekend, H85 flow turns southerly, allowing appreciable WAA. Forecast highs generally split the guidance, resulting in upper 80s to lower 90s for much of the forecast area. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 642 AM CDT Tue Aug 15 2017 For the KLBF terminal: Expect mainly cloudy skies over the next 24 hours with broken high clouds expected through mid afternoon. Some low clouds are possible through 15z with ceilings around 2000 FT AGL. The threat for thunderstorms will increase after 23z this afternoon with the threat continuing through 08z Wednesday. There will be a threat for hail along with heavy rain. Visibilities may be down as far as 4sm with any areas of heavy rain. For the KVTN terminal, expect broken mid and high clouds today with ceilings ranging from 7000 to 15000 FT AGL. The threat for thunderstorms will increase after 21z this afternoon and will continue through 10z Wednesday. The main threat for storms will be from 23z to 03z Wednesday with visibilities down to 4sm in heavy rain and small hail. && .LBF WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for NEZ006>010-022- 026>029-038-056>059-069>071. && UPDATE...CDC SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Snively AVIATION...Buttler
Hazardous weather outlook, Aug 15, 10:01 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 1001 AM CDT Tue Aug 15 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-161515- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1001 AM CDT Tue Aug 15 2017 /901 AM MDT Tue Aug 15 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Severe storms are possible this afternoon and tonight across a large portion of western and north central Nebraska. The main area of concern is south of a line from Hyannis, to Ainsworth to Spencer. Heavy rain, large hail and damaging winds will be the main severe threats. The threat for flash flooding will accompany the severe weather. Areas which received heavy rainfall over the past week are at greatest risk for flash flooding. See the Flash Flood Watch for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible Wednesday, and Thursday night, as well as Sunday night across the outlook area. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 15, 8:30 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
830 AM CDT TUE AUG 15 2017
NEZ028-029-151430-
Wheeler NE-Garfield NE-
830 AM CDT TUE AUG 15 2017
...SPECIAL WEATHER STATEMENT...
At 829 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to near Burwell. Movement was
northeast at 20 mph.
Through 930 am...1 inch of rainfall and half inch hail will be
possible with these storms.
Locations impacted include...
Burwell, Bartlett, Ericson, Cumminsville, Four Corners, Pibel Lake
State Recreation Area, Buffalo Flats, Deverre and Gables.
This includes Highway 281 between mile markers 132 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4174 9898 4175 9917 4207 9901 4203 9838
4174 9835
TIME...MOT...LOC 1329Z 211DEG 19KT 4172 9867 4175 9912
CDCSpecial weather statement, Aug 15, 11:12 AM CDT, 37 minutes before
Special Weather Statement National Weather Service North Platte NE 1112 AM CDT TUE AUG 15 2017 NEZ010-028-151715- Holt NE-Garfield NE- 1112 AM CDT TUE AUG 15 2017 ...SPECIAL WEATHER STATEMENT... At 1111 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles south of Amelia to 11 miles north of Calamus Reservoir State Recreation Area. Movement was northeast at 20 mph. Through 1230 pm...1 inch of rainfall and half inch hail will be possible with these storms. Locations impacted include... Chambers, Amelia, Sunfish Lake and Carson Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4226 9868 4191 9890 4197 9922 4231 9917 TIME...MOT...LOC 1611Z 213DEG 17KT 4200 9899 4202 9919 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:17 PM CDT | Special Weather Statement | LBF | Sheridan | 28 min |
| Aug 14, 9:26 PM CDT | Special Weather Statement | LBF | Sheridan | 49 min |
| Aug 14, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| Aug 14, 10:09 PM CDT | Special Weather Statement | LBF | Grant | 66 min |
| Aug 14, 10:37 PM CDT | Special Weather Statement | LBF | Cherry, Grant | 38 min |
| Aug 14, 11:12 PM CDT | Special Weather Statement | LBF | Cherry, Hooker | 48 min |
| Aug 14, 11:58 PM CDT | Special Weather Statement | LBF | Cherry, Hooker | 47 min |
| Aug 15, 12:27 AM CDT | Special Weather Statement | LBF | Sheridan | 48 min |
| Aug 15, 3:53 AM CDT | Areal Flood Advisory | LBF | Holt | 3 hr |
| Aug 15, 8:30 AM CDT | Special Weather Statement | LBF | Garfield, Wheeler | 60 min |
| Aug 15, 11:12 AM CDT | Special Weather Statement | LBF | Garfield | 63 min |
| Aug 15, 11:57 AM CDT | Special Weather Statement | LBF | Custer | 48 min |
| Aug 15, 11:59 AM CDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Aug 15, 12:06 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| Aug 15, 12:28 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 47 min |
| Aug 15, 12:30 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Aug 15, 12:36 PM CDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 15, 12:39 PM CDT | Flash Flood Warning | LBF | Garfield, Holt | 6 hr |
| Aug 15, 12:49 PM CDT | Special Weather Statement | LBF | Logan | 41 min |
| Aug 15, 12:58 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 30 min |
| Aug 15, 2:08 PM CDT | Special Weather Statement | LBF | Garfield | 52 min |
| Aug 15, 3:40 PM CDT | Special Weather Statement | LBF | Sherman | 50 min |
| Aug 15, 4:15 PM CDT | Special Weather Statement | LBF | Loup, Rock | 60 min |
| Aug 15, 5:08 PM CDT | Special Weather Statement | LBF | Garfield, Holt | 97 min |
| Aug 15, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 44 min |
| Aug 15, 5:43 PM CDT | Special Weather Statement | LBF | Custer | 47 min |
| Aug 15, 5:55 PM CDT | Flash Flood Warning | LBF | Custer, Garfield, Loup | 6 hr |
| Aug 15, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Aug 15, 6:17 PM CDT | Special Weather Statement | LBF | Holt | 43 min |
| Aug 15, 6:32 PM CDT | Flash Flood Warning | LBF | Logan | 3 hr |
| Aug 15, 6:45 PM CDT | Special Weather Statement | LBF | Logan | 45 min |
| Aug 15, 6:47 PM CDT | Special Weather Statement | LBF | Wheeler | 58 min |
| Aug 15, 6:51 PM CDT | Special Weather Statement | LBF | Arthur, Keith | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.